Hail, Franklin
- When
- August 28, 5:40 PM CST
- Where
- Franklin County, 1 mi N of Wellsville
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.734, -95.080
A surface cold front and outflow bounday pushed across northeast Kansas through the day. Convection persisted along the boundary through much of the afternoon and evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
A surface cold front and outflow bounday pushed across northeast Kansas through the day. Convection persisted along the boundary through much of the afternoon and evening hours. However, weak shear profiles, combined with little in the way of upper level support prevented many of the storms from organizing into severe weather producers. Two reports of hail, one penny, and one quarter size, were received locally.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 28, 2:01 PM CST, 3 hours 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 301 PM CDT THU AUG 28 2008 .DISCUSSION... TONIGHT THROUGH FRIDAY NIGHT... MAIN CONCERN IN SHORT TERM IS COLD FRONTAL PASSAGE AND CONVECTIVE CHANCES. COLD FRONT VERY NEAR KSTJ-KMHK-KSLN LINE RIGHT NOW. MOVEMENT IS SLOW AND FRONT IS FAIRLY SHALLOW. ASSOCIATED LIFT IS PRODUCING A CUMULUS FIELD. EXPECT ENOUGH SURFACE HEATING IN THE NEXT FEW HOURS TO HELP INITIATE SURFACE-BASED CONVECTION. WITH DEGREE OF INSTABILITY...SEVERE STORMS POSSIBLE WITH A HAIL AND WIND THREAT. AS FRONT PASSES EXPECT MUCH DRIER AIR TO INFILTRATE THE REGION. TEMPERATURES WILL RISE NICELY TOMORROW BUT WITH MUCH LOWER DEWPOINTS IT WILL BE MORE COMFORTABLE. LONG TERM...DID NOT MAKE LARGE CHANGES TO THE EXTENDED PERIODS SAT-THURS. KEPT THE WEEKEND DRY...HOWEVER WILL NEED TO WATCH WESTERN COUNTIES IN THE OVERNIGHT HOURS AS LLJ KICKS IN EACH NIGHT AND OVERRUNS THE REMNANT FRONTAL BOUNDARY IN WESTERN KS. CONDITIONS CONTINUE INTO MONDAY AS TROF OVER THE WESTERN US MOVES THROUGH THE GREAT BASIN INTO THE ROCKIES. BY TUESDAY...AS TROF LIFTS INTO THE UPPER MIDWEST...IT IS PROGGED TO SEND A FRONTAL BOUNDARY INTO KS SOMETIME DURING THE LATE DAY TUESDAY OR EARLY WED. HAVE HIGHEST CHANCE POPS THIS TIME PERIOD. GFS QUICK TO SHUNT POPS SOUTH...HOWEVER WITH WESTERLY FLOW LIKELY INHIBITING SOUTHERN PROGRESS WILL KEEP SLT CHANCE POPS FOR WEDNESDAY. DROPPED TEMPS A FEW DEGREES WED AND THURS WITH POTENTIAL INCREASE IN CLOUDS AND PRECIP. 67 && .AVIATION... FOR 18Z TAF ISSUANCE...MAIN CONCERN WITH THIS SET OF TAFS WILL BE COLD FRONTAL PASSAGE AND POTENTIAL FOR THUNDERSTORMS ALONG AND JUST BEHIND THIS FRONT. TAFS WILL REFLECT A 21 TO 23 UTC FRONTAL PASSAGE TIME. CONVECTION IS NOTED BEHIND THE FRONT IN NEBRASKA...AND THIS TREND IS REFLECTED IN THE TAFS. OTHER THAN AN MVFR PERIOD WITH THE THUNDERSTORMS...VFR WILL PREVAIL WITH WINDS SWITCHING TO THE NORTH BEFORE 00 UTC. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. && HARDING/67
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 336 PM CDT THU AUG 28 2008 KSZ008>012-020>024-026-034>040-054>056-058-059-291200- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 336 PM CDT THU AUG 28 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS PORTIONS OF NORTHEAST AND EAST CENTRAL KANSAS THIS AFTERNOON AND EVENING AS A COLD FRONT PUSHES THROUGH THE REGION. DAYTIME HEATING SHOULD HELP DESTABILIZE THE ATMOSPHERE ENOUGH TO ALLOW SOME OF THESE STORMS TO BECOME SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WINDS. THE GREATEST THREAT FOR SEVERE WEATHER WILL GENERALLY BE EAST OF A SENECA TO EMPORIA LINE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A CHANCE FOR THUNDERSTORMS RETURNS TO NORTHEAST KANSAS TUESDAY THROUGH WEDNESDAY AS A FRONT IS FORECAST TO MOVE ACROSS THE STATE. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS AFTERNOON OR TONIGHT...MAINLY IN AREAS EAST OF A SENECA TO EMPORIA LINE.
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 533 PM CDT THU AUG 28 2008 KSZ040-282300- DOUGLAS- 533 PM CDT THU AUG 28 2008 THROUGH 600 PM CDT...A THUNDERSTORM WILL MOVE EAST AT 23 MPH ACROSS EASTERN DOUGLAS COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME COMMUNITIES THAT MAY BE EFFECTED INCLUDE EUDORA. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED. BOUSTEAD/CAVANAUGH
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 629 PM CDT THU AUG 28 2008 KSZ040-290015- DOUGLAS- 629 PM CDT THU AUG 28 2008 THROUGH 715 PM CDT...A STRONG THUNDERSTORM WILL MOVE SOUTHEAST AT 25 MPH ACROSS PORTIONS OF SOUTHEASTERN DOUGLAS COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED. BOUSTEAD/CAVANAUGH
The Pleasant Hill radar (KEAX), 71 km away, was scanning. The volume nearest the first event began at 23:39 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131314, 131315.